Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Binghamton, NY

July 26, 2018Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this special weather statement at Jul 26, 2018, 9:21 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 9:21 PM EDT (01:21 UTC)
Expired
Jul 26, 2018, 10:15 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 82 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS81 KBGM 270121
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
921 PM EDT THU JUL 26 2018
 
NYZ017-018-270215-
Onondaga NY-Southern Cayuga NY-
921 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN CAYUGA AND CENTRAL
ONONDAGA COUNTIES UNTIL 1015 PM EDT...

At 921 PM EDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving northeast at 25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, De Witt, Van Buren, North
Syracuse, Solvay and Manlius.

LAT...LON 4322 7609 4320 7608 4320 7605 4318 7601
      4318 7599 4314 7597 4313 7595 4309 7598
      4308 7592 4298 7591 4279 7664 4303 7660
      4303 7650 4308 7650
TIME...MOT...LOC 0121Z 242DEG 21KT 4301 7621 

$$

DJN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 26, 8:49 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 26, 8:49 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
849 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A few scattered showers and storms are possible tonight. A brief
lull is likely Friday morning before more showers and storms
develop Friday afternoon and evening. Relatively quiet weather
expected this weekend before the active pattern sets up next
week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

Main concerns in the near term are focused on the pop up showers and
storms this afternoon and evening. We have seen an increase in
scattered showers and thunderstorms over the last couple of
hours with several small hail signatures on radar. With this
trend in mind we added a higher chance of thunderstorms and
small hail wording to the forecast this evening. Overnight,
batch of scattered rain showers and storms later tonight and
early Friday morning and is being modeled well by the HRRR. ,We
will also have to watch to see if any thunderstorms can
maintain within this complex of scattered showers as well. More
convection Friday afternoon and evening...a few possibly strong
to severe storms mainly along and southeast of a line from
Rome/Utica to Corning/Elmira.

The leading edge of the next frontal system will encroach from the
west tonight though...and act to increase cloud cover, and also
usher in another batch of showers and thunderstorms. There is a fair
amt of elevated instability associated with the approaching
front...around 500-1000 J/kg of 850-500mb layer CAPE, and Showalter
Index around -2 to -3. The convection should outrun the forcing from
the upper wave to the west in the early morning hours...which will
allow the showers/storms to dissipate as they transition to the
east.

Should be a lull in the activity in the mid morning hours Friday
before the convection re-develops in the afternoon. The position of
the front will be an important factor in determining where the
convection sets up. At this time it appears the front will sag ne to
sw from around Utica back to Elmira by around 18Z...with the
unstable air mass to the east and se, and most of the showers and
storms along and east of the front. There are a good number of
parameters in favor of strong to severe storms across the sern
portions of the forecast area tomorrow. The air mass will be
humid with PWATs around 1-1.5 inches. Steep low and mid level
lapse rates. Strong upper level forcing with much of the area
within the right entrance region of a 90-100 kt jet. Around
1000-1500 J/kg of ML CAPE and plenty of deep layer shear...30-40
kt. The main parameter going against convection in our area is
the frontal position. Too far east, it will be out of our area
quickly. Further to the west, and more of our area within the
unstable air mass. SPC currently has most of the forecast area
in a marginal risk for storms...and a section of the srn
Catskills and Poconos/ne PA in a slight risk for severe storms.
The primary threat will likely be gusty/damaging winds and
hail...with other threats of heavy downpours resulting in minor
flooding and even a tornado or two is not out of the question.

Quiet weather settles in behind the front Friday night with a drier
air mass moving in along with lower dew points and cooler
temperatures. Tomorrow temperatures will warm into the upper 70s and
lower 80s. Lows tonight will fall into the lower 60s...while temps
tomorrow night will be fall into the 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper trough axis remains across the forecast area Saturday in wake
of Friday night's frontal passage.  As the trough lifts north/east
of the forecast area, limited moisture will likely combine with
forcing provided by the shortwave trough and the right entrance
region of the upper jet.  This will probably result in some isolated
to scattered convective development across the region.  A few
thunderstorms may also be seen as colder temperatures aloft
(provided by the passing perturbation) aids in steepening mid-
tropospheric lapse rates.  Right now, it looks like the greatest
coverage will be across my New York Counties, mainly before mid-
afternoon.

After the passage of the upper low/trough axis, a drier airmass will
move into the forecast area, as broad high pressure moves into the
forecast area from the west.  The result should be a period of dry
weather for Saturday night through Sunday night in advance of the
next series of storm systems.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Bermuda high pressure will build back over the Atlantic Monday, as
another trough rotates into the Plains. This will result in the flow
becoming more southwesterly, as moisture from the Gulf of Mexico
moves into the region. The North American Ensemble System shows this
increased Integrated Water Vapor Transport into the region will get
stronger late Monday into Tuesday, and will continue into early
Thursday.

In terms of sensible weather, this means that unsettled weather will
return during this time period with multiple chances of showers and
some thunderstorms. Monday will have the lowest chances, as the
greatest moisture flow and most precipitation will be mainly south
of our forecast area across the Mid Atlantic. With the increased
moisture advection, some of the showers could be locally heavy
beginning Tuesday due to their slow movement. Given model
differences, it is still too far out to pinpoint the exact placement
and timing of these heavy showers.

Highs during this period will generally be in the upper 70s to
around 80. However, the more noticeable change from the weekend will
be that it will be becoming more humid. Dew points will rise to the
mid 60s Monday and 65-70 Tuesday through Thursday.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...

Mainly VFR. Winds generally 10 knots or less from the south then
becoming more westerly on Friday. A thunderstorm will move over
BGM between now and 01Z with lightning currently occurring. A
few scattered storms can not be ruled out at other TAF sites
through the early evening. Another round of showers is expected
overnight for KELM, KITH, KRME and KSYR represented through
tempo groups. Additional showers and possible thunderstorms
tomorrow morning into the afternoon are represented in another
tempo group. Left thunder out of the TAF for now given it is
still over 12 hours away.

Outlook...

Saturday/Sunday...Mainly VFR.

Monday and Tuesday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MWG
SHORT TERM...DAB
LONG TERM...BJG/DAB
AVIATION...MWG
Hazardous weather outlook, Jul 26, 3:03 PM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
303 PM EDT Thu Jul 26 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
303 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms may become severe with damaging wind
gusts and hail. Monitor the forecast for updates and details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 8:11 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
811 PM EDT THU JUL 26 2018

NYZ055-270045-
Tioga NY-
811 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL TIOGA COUNTY UNTIL 845
PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Candor, or 7 miles northwest of Owego, moving east at 20 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Berkshire and Newark Valley around 840 PM EDT.

LAT...LON 4232 7619 4218 7611 4217 7612 4213 7641
      4223 7646
TIME...MOT...LOC 0010Z 250DEG 15KT 4220 7633

DJN
Special weather statement, Jul 26, 8:20 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
820 PM EDT THU JUL 26 2018

NYZ017-270045-
Southern Cayuga NY-
820 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA COUNTY UNTIL
845 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm over
Venice Center, or 15 miles south of Auburn, moving northeast at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Owasco, Fleming, Locke, Genoa, Ledyard, Moravia, Niles, Sempronius,
Venice Center and Montville.

LAT...LON 4291 7645 4284 7645 4285 7636 4280 7629
      4278 7627 4276 7628 4262 7648 4263 7655
      4272 7666 4294 7650
TIME...MOT...LOC 0020Z 219DEG 16KT 4271 7652

DJN
Special weather statement, Jul 26, 8:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
840 PM EDT THU JUL 26 2018

NYZ016-017-270115-
Southern Cayuga NY-Seneca NY-
840 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA AND NORTHWESTERN
CAYUGA COUNTIES UNTIL 915 PM EDT...

At 840 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canoga, or near Seneca Falls, moving northeast at 20 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Union Springs and Lehigh Vallley Junction around 850 PM EDT.
  Cayuga around 855 PM EDT.
  Auburn and Fleming around 910 PM EDT.
  Melrose Park and Throopsville around 915 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4275 7684 4288 7691 4302 7664 4284 7649
TIME...MOT...LOC 0040Z 237DEG 19KT 4285 7676

DJN
Special weather statement, Jul 26, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
921 PM EDT THU JUL 26 2018

NYZ017-018-270215-
Onondaga NY-Southern Cayuga NY-
921 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN CAYUGA AND CENTRAL
ONONDAGA COUNTIES UNTIL 1015 PM EDT...

At 921 PM EDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving northeast at 25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, De Witt, Van Buren, North
Syracuse, Solvay and Manlius.

LAT...LON 4322 7609 4320 7608 4320 7605 4318 7601
      4318 7599 4314 7597 4313 7595 4309 7598
      4308 7592 4298 7591 4279 7664 4303 7660
      4303 7650 4308 7650
TIME...MOT...LOC 0121Z 242DEG 21KT 4301 7621

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:11 PM EDTSpecial Weather StatementBGMTioga34 min
Jul 26, 8:20 PM EDTSpecial Weather StatementBGMCayuga25 min
Jul 26, 8:40 PM EDTSpecial Weather StatementBGMSeneca35 min
Jul 26, 11:17 PM EDTSpecial Weather StatementBGMOneida28 min
Jul 27, 12:30 AM EDTSpecial Weather StatementBGMYates30 min
Jul 27, 12:57 PM EDTAreal Flood AdvisoryBGMSullivan98 min
Jul 27, 2:38 PM EDTSpecial Weather StatementBGMSullivan52 min
Jul 27, 3:21 PM EDTSpecial Weather StatementBGMDelaware39 min
Jul 27, 3:35 PM EDTSpecial Weather StatementBGMOtsego25 min
Jul 27, 3:54 PM EDTSpecial Weather StatementBGMSullivan51 min
Jul 27, 3:59 PM EDTSpecial Weather StatementBGMDelaware46 min
Jul 27, 4:35 PM EDTAreal Flood AdvisoryBGMDelaware115 min
Jul 27, 4:47 PM EDTSpecial Weather StatementBGMSullivan43 min
Jul 27, 5:24 PM EDTAreal Flood AdvisoryBGMSullivan2 hr
Jul 27, 6:02 PM EDTSpecial Weather StatementBGMOrange28 min
Jul 27, 3:28 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wayne2 hr
Jul 27, 3:49 PM EDTSpecial Weather StatementBGMLackawanna41 min
Jul 27, 4:09 PM EDTSpecial Weather StatementBGMBradford51 min
Jul 27, 4:24 PM EDTSpecial Weather StatementBGMLuzerne66 min
Jul 27, 4:34 PM EDTAreal Flood AdvisoryBGMPike, Wayne2 hr
Jul 27, 4:58 PM EDTSpecial Weather StatementBGMPike47 min
Jul 27, 5:28 PM EDTAreal Flood AdvisoryBGMPike2 hr

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.